Electronic Communications in Probability

Variance reduction for irreversible Langevin samplers and diffusion on graphs

Luc Rey-Bellet and Konstantinos Spiliopoulos

Full-text: Open access

Abstract

In recent papers it has been demonstrated that sampling a Gibbs distribution from an appropriate time-irreversible Langevin process is,from several points of view,  advantageous when compared to sampling from a time-reversible one. Adding an appropriate irreversible drift to the overdamped Langevin equation results  in a larger large deviations rate function for the empirical measure of the process, a smaller variance for the long time average of  observables of the process,  as well as a larger spectral gap. In this work, we concentrate on irreversible Langevin samplers with a drift of increasing intensity. The asymptotic variance  is monotonically decreasing with respect to the growth of the drift and we characterize its limiting behavior. For a Gibbs measure whose potential has one or more critical points, adding a large irreversible drift results in a decomposition of the process in a slow and fast component  with fast motion along the level sets of the potential and slow motion in the orthogonal direction. This result helps understanding the variance reduction, which can be explained  at the process level by the induced fast motion of the process along the level sets of the potential. Correspondingly the limit of the asymptotic variance is the  asymptotic variance of the limiting slow motion which is a diffusion process on a graph.

Article information

Source
Electron. Commun. Probab., Volume 20 (2015), paper no. 15, 16 pp.

Dates
Accepted: 14 February 2015
First available in Project Euclid: 7 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465320942

Digital Object Identifier
doi:10.1214/ECP.v20-3855

Mathematical Reviews number (MathSciNet)
MR3314650

Zentralblatt MATH identifier
1347.60015

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Rey-Bellet, Luc; Spiliopoulos, Konstantinos. Variance reduction for irreversible Langevin samplers and diffusion on graphs. Electron. Commun. Probab. 20 (2015), paper no. 15, 16 pp. doi:10.1214/ECP.v20-3855. https://projecteuclid.org/euclid.ecp/1465320942


Export citation

References

  • Asmussen, Soren; Glynn, Peter W. Stochastic simulation: algorithms and analysis. Stochastic Modelling and Applied Probability, 57. Springer, New York, 2007. xiv+476 pp. ISBN: 978-0-387-30679-7
  • Brin, Michael; Freidlin, Mark. On stochastic behavior of perturbed Hamiltonian systems. Ergodic Theory Dynam. Systems 20 (2000), no. 1, 55–76.
  • Constantin, P.; Kiselev, A.; Ryzhik, L.; ZlatoÅ¡, A. Diffusion and mixing in fluid flow. Ann. of Math. (2) 168 (2008), no. 2, 643–674.
  • Donsker, M.D., and Varadhan S.R.S.: Asymptotic evaluation of certain Markov process expectations for large times, I, Communications Pure in Applied Mathematics, 28, (1975), 1–47, II, Communications on Pure in Applied Mathematics, 28, (1975), 279–301, and III, Communications on Pure in Applied Mathematics, 29, (1976), 389–461.
  • Dupuis, Paul; Liu, Yufei; Plattner, Nuria; Doll, J. D. On the infinite swapping limit for parallel tempering. Multiscale Model. Simul. 10 (2012), no. 3, 986–1022.
  • Franke, B.; Hwang, C.-R.; Pai, H.-M.; Sheu, S.-J. The behavior of the spectral gap under growing drift. Trans. Amer. Math. Soc. 362 (2010), no. 3, 1325–1350.
  • Freidlin, Mark; Weber, Matthias. Random perturbations of dynamical systems and diffusion processes with conservation laws. Probab. Theory Related Fields 128 (2004), no. 3, 441–466.
  • Freidlin, Mark I.; Wentzell, Alexander D. Diffusion processes on graphs and the averaging principle. Ann. Probab. 21 (1993), no. 4, 2215–2245.
  • Freidlin, Mark I.; Wentzell, Alexander D. Random perturbations of Hamiltonian systems. Mem. Amer. Math. Soc. 109 (1994), no. 523, viii+82 pp.
  • Gärtner, J.: On large deviations from the invariant measure, Theory of probability and its applications, XXII(1), (1977), 24–39.
  • Hwang, Chii-Ruey; Hwang-Ma, Shu-Yin; Sheu, Shuenn-Jyi. Accelerating diffusions. Ann. Appl. Probab. 15 (2005), no. 2, 1433–1444.
  • Hwang, C.-R., Normand, R. and Wu, S.-J.: Variance reduction for diffusions, ARXIV1406.4657, (2014).
  • Rey-Bellet, L. and Spiliopoulos, K.: Irreversible Langevin samplers and variance reduction: a large deviations approach, ARXIV1404.0105, (2014), submitted.